North Dakota, 2008Wildfire in North Dakota, April 19 to 20, 2008
April 19 to 20, 2008 · NWS BIS · 1 event in 1 county or zone
Several wildfires were reported in the Minot area on Saturday, April 19th, with flare-ups continuing into Sunday, April 20th when the wildfire was reported contained. 500 to 800 acres were burned.
- Deaths
- 0
- Injuries
- 2
- Property damage
- $350,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several wildfires were reported in the Minot area on Saturday, April 19th, with flare-ups continuing into Sunday, April 20th when the wildfire was reported contained. 500 to 800 acres were burned. The fires started late Saturday morning with the cause unknown. Gusty south winds of 20 to 35 miles per hour, afternoon relative humidity values around 15 percent, and dormant grass and drought conditions contributed greatly to the wildfire behavior. North Dakota National Guard Blackhawk helicopters assisted the firefighting efforts by dropping water on the fires. Several structures were destroyed, and there were two minor direct injuries.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Apr 19, 9:26 AM CST, 1 hour 34 minutes earlier.
Area forecast discussion, Apr 19, 9:26 AM CST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1026 AM CDT SAT APR 19 2008
.UPDATE...
.SHORT TERM...
GRIDS LOOK TO BE IN PRETTY GOOD SHAPE...SO ONLY VERY SMALL CHANGES WERE
MADE TO BOTH CLOUD COVER BASED ON CURRENT SATELLITE IMAGERY AND
SATURDAY HIGH TEMPERATURES BASED ON LATEST MODEL GUIDANCE.
.PREV DISCUSSION... /ISSUED 400 AM CDT SAT APR 19 2008/
SHORT TERM...TODAY THROUGH MONDAY NIGHT
FIRE WEATHER CONCERNS FOR TODAY AND PERHAPS SUNDAY. SEE FIRE
WEATHER SECTION FOR DETAILS. ATTENTION THEN TURNS TO THUNDERSTORMS
AND A RAIN/SNOW MIX SUNDAY AFTERNOON THROUGH MONDAY.
CURRENTLY LOW PRESSURE EXTENDS FROM WYOMING TO THE MONTANA/NORTH
DAKOTA BORDER TO SOUTHEASTERN SASKATCHEWAN. THIS SURFACE FEATURE IS
FORECAST TO CONTINUE TO DEEPEN AND STRENGTHEN THE PRESSURE GRADIENTS
AROUND IT...RESULTING IN INCREASING WINDS TODAY OF 15 TO 30 MPH.
THESE WINDS EXPECTED TO PERSIST TONIGHT AND BECOME STRONGER ON
SUNDAY AS THE TROUGH MOVES INTO THE WESTERN DAKOTAS. BY SUNDAY
EVENING THE TROUGH IS PROGGED TO EXTEND NORTH-SOUTH OVER THE WESTERN
QUARTER OF NORTH DAKOTA. ENOUGH INSTABILITY AHEAD AND ALONG THIS
FEATURE FOR THUNDERSTORMS SUNDAY AFTERNOON OVER WESTERN NORTH
DAKOTA. BY MIDNIGHT SUNDAY NIGHT THE TROUGH SHOULD BE JUST EAST OF
MINOT/BISMARCK...WITH THUNDERSTORMS POSSIBLE EAST OF THIS LINE AND
RAIN OR SNOW SHOWERS BEHIND IT AS COLD AIR PUSHES IN BEHIND THE
SYSTEM. STRONG UPPER LOW ASSOCIATED WITH THIS SYSTEM WILL HELP
STRONG WEST WINDS BEHIND THE SYSTEM. THE UPPER LOW LIFTS NORTHEAST
INTO SASKATCHEWAN ON MONDAY AND ALLOWS A DRY SLOT TO PUNCH INTO
WESTERN NORTH DAKOTA...EFFECTIVELY KEEPING PRECIP CHANCES LIMITED TO
EXTREME NORTHERN AND EASTERN NORTH DAKOTA.
LONG TERM...TUESDAY THROUGH FRIDAY.
WE BEGIN THE DAY 4-5 PERIOD WITH A CLOSED UPPER LOW EXITING THE
REGION. SURFACE LOW WILL BE WELL EAST OF THE AREA BUT WITH CYCLONIC
UPPER FLOW AND COLDER 50H TEMPERATURES...SHOULD BE ENOUGH
INSTABILITY AND LIFT FOR A FEW RAIN OR SNOW SHOWERS ON TUESDAY.
POSSIBLY A FEW LINGERING SHOWERS TUESDAY EVENING...BUT FOR NOW HAVE
KEPT THE PERIOD DRY. MODELS BEGIN TO DIVERGE BY DAY 5. BOTH THE
ECMWF AND GFS BRING A SHORTWAVE ONSHORE OVER THE PACIFIC NORTHWEST
AROUND 12Z WEDNESDAY. THE GFS IS QUICKER AND WEAKER WITH THIS
SHORTWAVE TROUGH AS IT MOVES INTO THE NORTHERN PLAINS DUE TO AN
UPSTREAM UPPER LOW THAT IS MUCH MORE PROGRESSIVE THAN THE ECMWF AND
THE GFS ENSEMBLE MEAN. THIS BRINGS MUCH MORE RIDGING INTO THE
NORTHERN PLAINS BY THE END OF THE EXTENDED PERIOD. THE ECMWF
SOLUTION BRINGS THE AFOREMENTIONED SHORTWAVE...ALONG WITH ANOTHER
SHORTWAVE DROPPING DOWN FROM CANADA...INTO THE REGION AND CARVE OUT
A MEAN UPPER TROUGH OVER THE NORTHWEST AND NORTH CENTRAL U.S. BY THE
END OF THE WORK WEEK. FAVOR A ECMWF AND GFS ENSEMBLE SOLUTION AND
ADJUSTED WEDNESDAY NIGHT POPS A BIT TO FIT THE ECMWF SOLUTION. ONLY
SOME MINOR ADJUSTMENTS TO PREVIOUS MAX/MIN TEMPERATURES.
LARGE DIFFERENCES BETWEEN THE WARM GFS AND COLD ECMWF BY THE
WEEKEND. FOR THE DAY 8 TEMPERATURES WE SIDED TOWARD THE COOLER ECMWF
SOLUTION.
AVIATION...
EXPECT VFR CONDITIONS TODAY WITH A STRONG SOUTHEAST FLOW DEVELOPING
AHEAD OF A DEEPENING SURFACE TROUGH OVER EASTERN MONTANA.
FIRE WEATHER...
SOUTHEASTERLY WINDS EXPECTED TO INCREASE TO 20 TO 25 MPH WITH GUSTS
25 TO 30 MPH OVER WESTERN NORTH DAKOTA. DEWPOINTS IN THE MID TO
UPPER 20S TODAY WILL BRING RELATIVE HUMIDITY VALUES TO 20 PERCENT
OVER THE WESTERN HALF OF THE STATE. THE GUSTY WINDS...20 PERCENT
RELATIVE HUMIDITY IN THE AFTERNOON...AND DRY VEGETATION WILL PRODUCE
CRITICAL FIRE WEATHER CONDITIONS ACROSS WESTERN NORTH DAKOTA TODAY.
RANGELAND FIRE DANGER VALUES WILL ALSO BEEN IN THE VERY HIGH TO
EXTREME CATEGORIES ACROSS MUCH OF WESTERN AND CENTRAL NORTH DAKOTA
TODAY. THUS WILL UPGRADE FIRE WEATHER WATCH TO A RED FLAG WARNING
FOR MOST OF MY FORECAST AREA. WILL NOT INCLUDE JAMESTOWN TO HARVEY
TO WISHEK AND ELLENDALE AREAS...AS RELATIVE HUMIDITIES ARE EXPECTED
TO BE ABOVE 20 PERCENT AND WINDS SHOULD NOT REACH 20 MPH. THE RED
FLAG WARNING IS IN EFFECT FROM 1 PM CDT TO 9 PM CDT TODAY.
A COLD FRONT WILL TRAVERSE WESTERN AND CENTRAL NORTH DAKOTA SUNDAY
AFTERNOON AND INTO THE OVERNIGHT. THUNDERSTORMS ARE POSSIBLE SUNDAY
AFTERNOON AND INTO THE EARLY OVERNIGHT ACROSS THE WESTERN AND
CENTRAL PORTIONS OF THE STATE. AT THIS TIME DRY LIGHTNING IS NOT
EXPECTED. HOWEVER...LIGHTNING STRIKES ARE POSSIBLE AND WILL BE A
HAZARD WITH DRY FUEL CONDITIONS. PRECIPITATION WILL CHANGE OVER INTO
RAIN AND SNOW MIX BEHIND THE COLD FRONT SUNDAY NIGHT. ALTHOUGH
STRONG WINDS OF 20 TO 35 MPH ARE EXPECTED SUNDAY...MINIMUM RELATIVE
HUMIDITIES OF 30 TO 35 PERCENT ARE FORECAST. THESE CONDITIONS WOULD
NOT MEET RED FLAG CRITERIA.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR
NDZ001>005-009>013-017>022-031>035-040>046.
&&
JWS
Hazardous weather outlook, Apr 19, 4:19 AM CST, 6 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
519 AM CDT SAT APR 19 2008
NDZ001>005-009>013-017>022-031>035-040>046-201030-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-
GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-SLOPE-HETTINGER-
GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
519 AM CDT SAT APR 19 2008 /419 AM MDT SAT APR 19 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
A RED FLAG WARNING IS IN EFFECT FROM 1 PM CDT TO 9 PM CDT FOR LOW
RELATIVE HUMIDITY AROUND 20 PERCENT...GUSTY SOUTHEAST WINDS OF 15
TO 25 MPH...AND DRY VEGETATION. SEE RED FLAG WARNING FOR DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
STRONG SOUTHEAST WINDS 20 TO 35 MPH EXPECTED SUNDAY. A CHANCE OF
THUNDERSTORMS SUNDAY AND SUNDAY NIGHT...WITH A GOOD CHANCE OF
RAIN OR SNOW SUNDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
NDZ023-025-036-037-047-048-050-051-201030-
WELLS-FOSTER-KIDDER-STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY-
519 AM CDT SAT APR 19 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
STRONG SOUTHEAST WINDS 20 TO 35 MPH EXPECTED SUNDAY. A CHANCE OF
THUNDERSTORMS SUNDAY AND SUNDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
JV
Wildfire, Ward
- When
- April 19, 11:00 AM CST to April 20, 6:00 PM CST
- Where
- Ward forecast zone
- Injuries
- 2 direct, 0 indirect
- Property damage
- $350,000
- Reported by
- Newspaper
Wildfires were reported west and southeast of Minot, in the Trestle Valley and Eastside Estates areas respectively. Two homes, two outbuildings, and some equipment were burned or destroyed. Two firefighters suffered minor direct injuries due to heat exhaustion.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Frost and Freeze in Washington, April 19 to 22, 2008$105 million · 1 event
- Tornadoes and Hail in North Carolina, April 19, 2008$155,000 · EF1 · 7 events
- Flood in Maine, April 19 to 30, 2008$481,000 · 1 event
- Damaging Wind in Virginia, April 19, 2008$20,000 · 70 kt wind · 1 event
- Heavy Snow and Winter Weather in Montana, April 19 to 20, 200814 events
- Blizzard and Heavy Snow in Montana, April 19 to 20, 20085 events
- Strong Wind in California, April 19 to 20, 2008$4,000 · 4 events
- Dust Storm and High Wind in California, April 19 to 20, 200877 kt wind · 4 events
- Frost and Freeze in Oregon, April 19, 20083 events
- High Wind in California, April 19 to 20, 200865 kt wind · 3 events
- High Wind in Utah, April 19, 200858 kt wind · 2 events
- Hail in West Virginia, April 19, 20081 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 88862.